Alert archive / Michigan / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 7, NWS Grand Rapids, MI

April 25, 20164 counties in Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 25, 2016, 9:54 PM EDT for 4 counties in Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2016, 9:54 PM EDT (01:54 UTC)
Expired
Apr 25, 2016, 10:19 PM EDT
In force
25 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Barry County, MI, Calhoun County, MI, Eaton County, MI, Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 65 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2016-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2016-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1647 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

617 
WUUS53 KGRR 260154
SVRGRR
MIC015-025-045-077-260300-
/O.NEW.KGRR.SV.W.0007.160426T0154Z-160426T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
954 PM EDT MON APR 25 2016

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KALAMAZOO COUNTY IN SOUTHWESTERN MICHIGAN...
  SOUTHWESTERN EATON COUNTY IN SOUTH CENTRAL MICHIGAN...
  SOUTHERN BARRY COUNTY IN SOUTHWESTERN MICHIGAN...
  NORTHERN CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN...

* UNTIL 1100 PM EDT

* AT 954 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SOUTH GULL
  LAKE...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NORTHEASTERN KALAMAZ...
  BATTLE CREEK...        ALBION...
  MARSHALL...            EASTWOOD...            SPRINGFIELD...
  GALESBURG...           BELLEVUE...            RICHLAND...
  BROWNLEE PARK...       GREATER GALESBURG...   LEVEL PARK-OAK
  PARK...
  SOUTH GULL LAKE...     COMSTOCK NORTHWEST...  MARENGO...
  ASSYRIA...             PARCHMENT...           OLIVET...
  BROOKFIELD...          AUGUSTA...             

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4230 8557 4251 8548 4251 8473 4221 8472
TIME...MOT...LOC 0154Z 279DEG 34KT 4246 8539 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MEADE
1 follow-up statement
573 
WWUS53 KGRR 260219
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1019 PM EDT MON APR 25 2016

MIC015-025-045-077-260229-
/O.CAN.KGRR.SV.W.0007.000000T0000Z-160426T0300Z/
KALAMAZOO MI-EATON MI-BARRY MI-CALHOUN MI-
1019 PM EDT MON APR 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KALAMAZOO...
SOUTHWESTERN EATON...SOUTHERN BARRY AND NORTHERN CALHOUN COUNTIES IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4230 8557 4251 8548 4251 8473 4221 8472
TIME...MOT...LOC 0217Z 279DEG 34KT 4242 8507 

$$

DUKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 6:39 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 25, 6:39 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
639 PM EDT MON APR 25 2016

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 325 PM EDT MON APR 25 2016

A WEAKENING STORM SYSTEM WILL TRACK THROUGH SOUTHWEST LOWER
MICHIGAN THIS EVENING WITH AN AREA OF THUNDERSTORMS. SOME OF
THE STORMS MAY BE STRONG TO SEVERE DURING THE EVENING. A LARGE
CANADIAN HIGH PRESSURE SYSTEM WILL TRY TO MOVE INTO THE AREA
TUESDAY BRINING CLOUDY SKIES BUT COOLER TEMPERATURES. MEANWHILE
YET ANOTHER STORM SYSTEM FROM THE WESTERN PLAINS WILL MOVE EAST
SOUTHEAST AND BRING THE THREAT OF MORE RAIN TO THE AREA WEDNESDAY
NIGHT INTO THURSDAY. TEMPERATURES WILL BE COOLER THAN NORMAL
TUESDAY THROUGH FRIDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 325 PM EDT MON APR 25 2016

THE PRIMARY ISSUE IS THE LINE OF STRONG TO SEVERE STORMS THAT IS
EXPECTED TO CROSS THROUGH THE CENTRAL AND SOUTHERN SECTIONS OF THE
CWA EARLY THIS EVENING. BEYOND THAT WE ARE LOOKING AT THE NEXT
SYSTEM HEADING THIS WAY FOR WEDNESDAY NIGHT INTO THURSDAY.

THE COMBINATION OF A MID LEVEL JET CORE...THE CENTER OF THE
SURFACE LOW TRACKING ALONG I-96...MOST UNSTABLE CAPE VALUES NEAR
1200 J/KG...AND 30 TO 40 KNOT OF EFFECTIVE SHEAR... DECENT
FGEN...AND PWATS NEAR 1.2 INCHES ALL COMBINE TO RESULT IN A LINE
OF STRONG TO MARGINAL SEVERE STORMS CROSSING THROUGH THE CENTRAL
AND SOUTHERN SECTIONS (I-96 AND SOUTH) EARLY THIS EVENING. STORMS
WILL BE MOVING AROUND 40 TO 50 MPH SO THEY WILL CROSS THE ENTIRE
FORECAST AREA IN AROUND 3 HOURS. I WOULD EXPECT WIND GUSTS TO 40
TO 50 MPH WITH THESE STORMS TO BE COMMON PLACE. ALSO THERE IS THE
THREAT OF HAIL TO 1 INCH OR LARGER WITH THESE STORMS.

BEHIND THAT THE COLD AIR COMES IN BUT IT WILL BE SHALLOW SO THAT
WILL RESULT IN A STRATUS CLOUD LAYER THAT WILL LIKELY RESULT IN
DRIZZLE DURING THE MID MORNING HOURS OF TUESDAY. THE CANADIAN HIGH
MOVING IN BEHIND THIS SYSTEM WILL NOT GET TO FAR SOUTH AS ANOTHER
PACIFIC STORM TRACK EAST SOUTHEAST CROSS THE CENTRAL UNITED
STATES TUESDAY INTO FRIDAY. WE WILL BE ON THE NORTH SIDE OF THE
SYSTEM WEDNESDAY NIGHT SO WE WILL LIKELY GET SOME LIGHT RAIN FROM
THIS SYSTEM.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 325 PM EDT MON APR 25 2016

WE ARE LOOKING AT A COUPLE OF SYSTEMS POTENTIALLY AFFECTING THE AREA
IN THE LONG TERM PORTION OF THE FCST. THIS WILL BRING GENERALLY
COOLER TEMPS TO THE AREA WITH A COUPLE OF PERIODS OF RAIN.

CHANCES OF RAIN WILL START OUT RIGHT AT THE BEGINNING ON THE LONG
TERM ON THU MORNING. WE WILL SEE THE UPPER LOW CURRENTLY ACROSS THE
DESERT SW TRY TO LIFT TOWARD THE AREA. IT IS SHOWN TO GET HELD FROM
MOVING TOO FAR NORTH...DUE TO THE UPPER LOW THAT IS HOLDING STRONG
ACROSS ERN CANADA. THE FRONT WILL COME CLOSE ENOUGH TO BRING A GOOD
CHC OF RAIN TO THE SRN SECTIONS OF LOWER MI...BEFORE SLIPPING BY TO
OUR SOUTH AND EVENTUALLY EAST AS THE LOW OPENS UP. A FEW SHOWERS
WILL LINGER INTO THU EVENING BEFORE DRYING OUT.

THE NEXT THREAT OF RAIN WILL PROGRESS INTO THE AREA BEGINNING LATE
SAT AND WILL CONTINUE INTO MON. WE WILL SEE A SOMEWHAT SIMILAR SETUP
TAKE PLACE LATER IN THE WEEK WHERE A STRONG LOW DEVELOPS ACROSS THE
WRN U.S. AND TRIES TO LIFT NE TOWARD THE AREA. THIS COULD MAKE
BETTER INROADS TO THE AREA AS THE UPPER LOW ACROSS CANADA WILL NOT
BE THERE TO PREVENT THE WRN U.S. SYSTEM COMING AS FAR NORTH. MORE
WIDESPREAD RAIN SAT NIGHT AND SUN WILL DIMINISH TO MORE SCATTERED
SHOWERS AS THE BETTER MOISTURE TRANSPORT MOVES EAST AND THE UPPER
LOW MOVES OVERHEAD BY MON.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 639 PM EDT MON APR 25 2016

THE STORMS WE WERE EXPECTING TO FORM HAVE FORMED AND ARE HEADING
THIS WAY. IT STILL LOOKS LIKE ALL TAF SITES WILL SEE THIS LINE OF
STORMS MOVE THROUGH BETWEEN 00Z AND 03Z. WIND GUSTS TO 40 KNOTS
AREA EXPECTED AS THIS LINE MOVES THROUGH.

BEHIND THE LINE... CIGS WILL BECOME IFR BTW 06Z AND 09Z. CIGS
WILL SLOWLY IMPROVE DURING TUESDAY BUT IT WILL TAKE UNTIL AROUND
00Z FOR THE CLOUDS TO FINALLY CLEAR OUT.

&&

.MARINE...
ISSUED AT 325 PM EDT MON APR 25 2016

WE MAY NEED A SMALL CRAFT ADVISORY IN OUR NORTHERN ZONES TUESDAY
MORNING BUT WINDS ARE FORECAST TO BE OFF SHORE. ALSO WINDS WILL
BE DECREASING DURING THE DAY SO IT WOULD BE MARGINAL AT BEST.

&&

.HYDROLOGY...
ISSUED AT 325 PM EDT MON APR 25 2016

BETWEEN ONE HALF AND ONE INCH OF RAINFALL IS LIKELY THROUGH LATE
TONIGHT. SOME QUICK RISES ON SMALLER STREAMS ARE POSSIBLE THROUGH THE
NEXT 24 TO 48 HOURS...THOUGH SIGNIFICANT RISES ON MAIN STEM RIVERS
ARE LESS LIKELY GIVEN THE QUICK HITTING NATURE OF THIS SYSTEM. SOME
MAIN STEM RIVERS LIKE THE THORNAPPLE OR EVEN THE GRAND COULD MAKE A
RUN AT BANKFULL IN CERTAIN LOCATIONS IF HIGHER END AMOUNTS ARE MORE
WIDESPREAD. ADDITIONAL RAINFALL WEDNESDAY NIGHT INTO THURSDAY WILL
ACT TO KEEP SMALLER STREAMS AND RIVERS ELEVATED THIS WEEK...WITH A
SMALLER CHANCE FOR ELEVATED MAIN STEM RIVERS. FLOODING IS NOT
EXPECTED AT THIS TIME.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...NJJ
AVIATION...WDM
HYDROLOGY...HOVING
MARINE...WDM
Hazardous weather outlook, Apr 25, 12:25 PM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1225 PM EDT MON APR 25 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-261000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1225 PM EDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED EARLY TONIGHT MAINLY BETWEEN 7 PM AND 11
PM. STORM MOTION WILL BE TO THE EAST AT 40 MPH. FREQUENT
LIGHTNING...STRONG WIND GUSTS...SMALL HAIL...AND BRIEF HEAVY RAIN
ARE EXPECTED. DAMAGING WINDS AND LOCALIZED FLOODING WILL BE POSSIBLE
WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

LMZ844>849-261000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1225 PM EDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED EARLY TONIGHT MAINLY BETWEEN 5 PM AND 8
PM. STORM MOTION WILL BE TO THE EAST AT 35 TO 40 KNOTS. FREQUENT
LIGHTNING...WIND GUSTS OVER 35 KNOTS...SMALL HAIL...AND BRIEF HEAVY
RAIN ARE EXPECTED. WIND GUSTS APPROACHING 50 KNOTS WILL BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WAVES ON TUESDAY NEAR BIG AND LITTLE SABLE POINTS MAY PUSH TOWARDS
4 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

DUKE TJT

In the hours before

Local storm report, Apr 25, 9:28 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
928 PM EDT MON APR 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             HOPKINS                 42.63N 85.76W
04/25/2016  M1.00 INCH       ALLEGAN            MI   TRAINED SPOTTER

&&

JAM
Local storm report, Apr 25, 9:32 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
932 PM EDT MON APR 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     HAIL             1 E MARTIN              42.54N 85.62W
04/25/2016  M0.25 INCH       ALLEGAN            MI   PUBLIC

&&

JAM
Local storm report, Apr 25, 9:34 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
934 PM EDT MON APR 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             4 SSE STONY LAKE        43.50N 86.47W
04/25/2016  M0.50 INCH       OCEANA             MI   COCORAHS

&&

JAM
Local storm report, Apr 25, 9:38 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
938 PM EDT MON APR 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             FENNVILLE               42.59N 86.11W
04/25/2016  M1.75 INCH       ALLEGAN            MI   PUBLIC

            SEVERAL REPORTS (ACCOMPANIED BY PHOTOS) OF
            PING PONG TO GOLF BALL SIZE HAIL AROUND
            FENNVILLE. TIME ESTIMATED BY RADAR.

&&

JAM
Local storm report, Apr 25, 9:46 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
946 PM EDT MON APR 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             5 E FENNVILLE           42.59N 86.01W
04/25/2016  M1.50 INCH       ALLEGAN            MI   PUBLIC

            REPORT SENT IN VIA SOCIAL MEDIA. TIME
            ESTIMATE BY RADAR.

&&

JAM
Local storm report, Apr 25, 9:49 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
949 PM EDT MON APR 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             1 W SHELBYVILLE         42.60N 85.66W
04/25/2016  M1.75 INCH       ALLEGAN            MI   EMERGENCY MNGR

            REPORT RELAYED BY EMERGENCY MANAGEMENT.

&&

JAM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 8:30 PM EDTSevere Thunderstorm WarningGRRKent, Ottawa60 min
Apr 25, 8:47 PM EDTSevere Thunderstorm WarningGRRAllegan43 min
Apr 25, 9:20 PM EDTSevere Thunderstorm WarningGRRVan Buren55 min
Apr 25, 9:29 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry46 min
Apr 25, 9:38 PM EDTSpecial Marine WarningGRR82 min
Apr 25, 10:15 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren28 min
Apr 25, 10:59 PM EDTAreal Flood AdvisoryGRRKalamazoo, Van Buren6 hr
Apr 25, 11:32 PM EDTSpecial Weather StatementGRRCalhoun, Kalamazoo58 min
Apr 26, 6:12 AM EDTDense Fog AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Ingham and 6 more3 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.